Severe generalised rhabdomyolysis with fatal outcome associated with isotretinoin

Abstract

Isotretinoin is considered to be a safe and effective therapy in otherwise therapy-resistant acne. Elevated serum creatine phosphokinase values with or without muscle-related symptoms in isotretinoin-treated patients have been reported and interpreted as benign phenomena, lethal cases have not been described yet. We present the case of a 20-year-old male who died from severe generalised rhabdomyolysis associated with isotretinoin treatment.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3

References

  1. 1.

    Goulden V, Clark SM, McGeown C, Cunliffe WJ (1997) Treatment of acne with intermittent isotretinoin. Br J Dermatol 137:106–108

    PubMed  Article  CAS  Google Scholar 

  2. 2.

    Shalita AR, Cunningham WJ, Leyden JJ, Pochi PE, Strauss JS (1983) Isotretinoin treatment of acne and related disorders: an update. J Am Acad Dermatol 9:629–638

    PubMed  Article  CAS  Google Scholar 

  3. 3.

    Layton AM, Knaggs H, Taylor J, Cunliffe WJ (1993) Isotretinoin for acne vulgaris—10 years later: a safe and successful treatment. Br J Dermatol 129:292–296

    PubMed  Article  CAS  Google Scholar 

  4. 4.

    Bershad S, Rubinstein A, Paterniti JR, Le NA, Poliak SC, Heller B, Ginsberg HN, Fleischmajer R, Brown WV (1985) Changes in plasma lipids and lipoproteins during isotretinoin therapy for acne. N Engl J Med 313:981–985

    PubMed  Article  CAS  Google Scholar 

  5. 5.

    Dootson GM, Keidan J, Harper PL (1995) The influence of isotretinoin upon fibrinolysis in patients with acne. Br J Dermatol 133:66–70

    PubMed  Article  CAS  Google Scholar 

  6. 6.

    Rote Liste (2010) Arzneimittelverzeichnis für Deutschland. Rote Liste Service GmbH, Frankfurt

  7. 7.

    Arzneimittelkommission der deutschen Ärzteschaft (2012) Aus der UAW-Datenbank. Isotretinoin und chronisch-entzündliche Darmerkrankung. Dtsch Ärztebl 109:A-1044/ B-900/ C-892

    Google Scholar 

  8. 8.

    McBurney EI, Rosen DA (1984) Elevated creatine phosphokinase with isotretinoin. J Am Acad Dermatol 10:528–529

    PubMed  Article  CAS  Google Scholar 

  9. 9.

    Hodak E, Gadoth N, David M, Sandbank M (1986) Muscle damage induced by isotretinoin. Br Med J 293:425–426

    Article  CAS  Google Scholar 

  10. 10.

    Guttmann-Yassky E, Hayek T, Muchnik L, Bergman R (2003) Acute rhabdomyolsis and myoglobinuria associated with isotretinoin treatment. Int J Derm 42:499–500

    Article  Google Scholar 

  11. 11.

    Gomez-Bernal S, Rodriguez-Pazos L, Rodriguez-Granados MT, Toribio J (2011) Rhabdomyolysis during isotretinoin therapy. Actas Dermosifiliogr 102:390–391

    PubMed  Article  CAS  Google Scholar 

  12. 12.

    Trauner MA, Ruben BS (1999) Isotretinoin induced rhabdomyolysis? A case report. Dermatol Online J 5:2

    PubMed  CAS  Google Scholar 

  13. 13.

    Heudes AM, Laroche L (1998) Muscular damage during isotretinoin treatment. Ann Dermatol Venereol 125:94–97

    PubMed  CAS  Google Scholar 

  14. 14.

    Landau M, Mesterman R, Ophir J, Mevorah B, Alcalay J, Harel A, Nevo Y (2001) Clinical significance of markedly elevated serum creatine kinase levels in patients with acne on isotretinoin. Acta Derm Venereol 81:350–352

    PubMed  Article  CAS  Google Scholar 

  15. 15.

    Kaymak Y (2008) Creatine phosphokinase values during isotretinoin treatment for acne. Int J Derm 47:398–401

    PubMed  Article  CAS  Google Scholar 

  16. 16.

    Brinkmann B (1999) Harmonisation of medico-legal autopsy rules. Committee of Ministers. Council of Europe. Int J Leg Med 113:1–14

    Article  CAS  Google Scholar 

  17. 17.

    Ferrara SD, Bajanowski T, Cecchi R, Snenghi R, Case C, Viel G (2010) Bio-medical guidelines and protocols: survey and future perspectives in Europe. Int J Leg Med 124:345–350

    Article  Google Scholar 

  18. 18.

    Fracasso T, Karger B, Pfeiffer H, Sauerland C, Schmeling A (2010) Immunohistochemical identification of prevalent right ventricular ischemia causing right heart failure in cases of pulmonary fat embolism. Int J Legal Med 124:537–542

    PubMed  Article  Google Scholar 

  19. 19.

    Hartung B, Schott M, Daldrup T, Ritz-Timme S (2010) Lethal thyroid storm after uncontrolled intake of liothyronine in order to lose weight. Int J Legal Med 124:637–640

    PubMed  Article  Google Scholar 

  20. 20.

    Cecchi R, Cipollini L, Sestili C, Aromatario M, Ciallella C (2011) Pulmonary embolisation of bone fragments from penetrating cranial gunshot wounds. Int J Legal Med. doi:10.1007/s00414-011-0643-9

  21. 21.

    Fracasso T, Schmeling A (2009) Delayed asphyxia due to inhalation injury. Int J Legal Med 125:289–292

    Article  Google Scholar 

  22. 22.

    Huerta-Alardin AL, Varon J, Marik PE (2005) Bench-to-bedside review: rhabdomyolysis—an overview for clinicians. Crit Care 9:158–169

    PubMed  Article  Google Scholar 

  23. 23.

    Fachinformation Minocyclin-CT 50 mg Kapseln (2012) http://www.fachinfo.de/data/fi/jsearch?praep. Accessed 18 July 2012

  24. 24.

    Chroni E, Monastirli A, Tsambaos D (2010) Neuromuscular adverse effects associated with systemic retinoid dermatotherapy. Drug Saf 33:25–34

    PubMed  Article  CAS  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Benno Hartung.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Hartung, B., Merk, H.F., Huckenbeck, W. et al. Severe generalised rhabdomyolysis with fatal outcome associated with isotretinoin. Int J Legal Med 126, 953–956 (2012). https://doi.org/10.1007/s00414-012-0750-2

Download citation

Keywords

  • Isotretinoin
  • Adverse drug reaction
  • Muscle pain
  • Rhabdomyolysis
  • Myocytolysis